You are here:

Birth Control/Dark Red Thick Vaginal Discharge


I woke up to quite dark and thick red blood from my vagina.
I am currently taking Yaz Flex (have not missed a pill and taken it at a consistent time). I changed to Yaz about 3 months ago from Diane/Brenda 35-ED. I am sexually active. I have no other symptoms although I did have a bout of diarrhoea yesterday.


I think you're experiencing a very heavy bout of spotting. Spotting - which sounds so inoffensive - can be anything from a couple drops of blood, to a full, heavy period. Keep taking your pills as directed and keep an eye on it. If the bleeding doesn't let up in a few days, or exceeds the amount you would see in normal menstruation, give your doctor a call and let them know what you're experiencing.

Good luck,


Birth Control

All Answers

Answers by Expert:

Ask Experts


Julia Fout


I can answer questions pertaining to how to choose and acquire contraception, how to talk to parents, doctors and partners about birth control, emergency contraception, missed periods, breakthrough bleeding,and how to use all methods correctly.


I am working towards my Masters of Public Health with a concentration in Health Behaviors and Health Education. The advice I provide is based on the most recent scholarly research in the areas of health, adolescent development, sex education and the promotion of healthful sexual behaviors. I want to be able to provide teens with relevant, practical, fact-based information so they're well equipped to navigate tough choices and confusing situations.

ECU, the Brody School of Medicine, Department of Public Health

BA in Psychology/minor in Education
MPH Candidate

©2016 All rights reserved.